Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 318, NWS Shreveport, LA

August 20, 2011Claiborne Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 20, 2011, 3:01 PM CDT for Claiborne Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2011, 3:01 PM CDT (20:01 UTC)
Expired
Aug 20, 2011, 3:30 PM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 89 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:39 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 11:39 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT SAT AUG 20 2011

.DISCUSSION...
THE LARGE SCALE RIDGE REMAINS ANCHORED ACROSS THE SRN PLAINS THIS
MORNING...WITH THE 700MB RIDGE HAVING SHIFTING SLIGHTLY NWD INTO
EXTREME NE TX/SW AR/SE OK...PER THE VISIBLE SATELLITE LOOP. SATELLITE
ALSO INDICATES SOME ACCAS DEVELOPING ALONG THE ERN PERIPHERY OF THE
MID LEVEL RIDGE...ACROSS SCNTRL/SE AR INTO NCNTRL LA. THE KSHV RADAR
EVEN REVEALED AN ISOLATED SHOWER THAT DEVELOPED ABOUT AN HOUR AGO OVER
UNION PARISH...WHICH HAS SINCE DISSIPATED. THE 16Z SFC ANALYSIS
INDICATES A WEAK SFC TROUGH...THAT HAS BEEN A CONTRIBUTER TO ISOLATED
CONVECTION THE LAST COUPLE OF DAYS...HAS NOW SHIFTED A TAD NE INTO SE
OK/SCNTRL AND SE AR...INTO NE LA. THIS BOUNDARY...COUPLED WITH A SWD
PROPAGATING OUTFLOW BOUNDARY OVER CNTRL/ERN AR...ASSOCIATED WITH A
SMALL DYING COMPLEX OF STORMS NOW ENTERING WRN TN...SHOULD HELP FOCUS
AT LEAST ISOLATED CONVECTION THIS AFTERNOON ONCE CONVECTIVE TEMPS IN
THE UPPER 90S/NEAR THE CENTURY MARK ARE MET.

BOTH THE 12Z KJAN AND KLZK RAOBS INDICATE STEEP MID LEVEL LAPSE RATES
/ABOVE 800MB/...WITH INVERTED V PROFILES OFF OF THE KSHV AND KLZK
RAOBS...INDICATIVE OF A DRIER BNDRY LAYER. SFC THETA-E ALSO REMAINS
CONSIDERABLY HIGHER E OF THE STATIONARY SFC TROUGH...AND YIELDS
2000-3000 J/KG OF CAPE PER THE 16Z LAPS ANALYSIS. THE EXTREME
HEATING/RESULTANT INSTABILITY HAS YIELDED HIGHER CONFIDENCE THAN
YESTERDAY TO INSERT MENTION OF SLIGHT CHANCE POPS IN FOR ALL BUT DEEP
E TX FOR THIS AFTERNOON...AS ANY CONVECTION THAT FIRES ALONG THE SFC
TROUGH WILL DRIFT SLOWLY S. ISOLATED WET MICROBURSTS CAN/T BE RULED
OUT...ESPECIALLY OVER SCNTRL AR/N LA.

TEMPS ARE QUICKLY INCREASING BENEATH THE LARGE SCALE SUBSIDENCE
ASSOCIATED WITH THE RIDGING...WITH LOCALES ACROSS NE TX/NW LA/SW AR
NEARING/HAVING ALREADY REACHED THE CENTURY MARK AS OF 16Z. SW WINDS IN
WAKE OF THE SFC TROUGH OVER EXTREME NE TX WILL ONLY ENHANCE
WARMING...AND THUS HAVE NUDGED TEMPS UP A DEGREE OR SO FOR THESE
AREAS. ONLY MINOR ADJUSTMENTS NEEDED ELSEWHERE...AS ANOTHER SCORCHER
IS ON TAP. MUCH OF THE AREA ARE ALREADY NEARING HEAT ADVISORY
CRITERIA ATTM...BUT WILL ADDRESS A LIKELY EXTENSION INTO SUNDAY IN THE
AFTERNOON DISCUSSION.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE UNDER PERSISTENT RIDGING THROUGH SUNDAY
AFTERNOON.  A FEW ISOLATED TSTMS POSSIBLE LATE THIS SATURDAY
AFTERNOON AND EARLY EVENING NEAR SUNSET...AS INSTABILITY ON MORNING
SOUNDINGS APPEAR GREATER...WITH A WEAKER SFC BASED CAPPING
INVERSION. ANY STORMS THAT DO FORM MAY CONTAIN STRONG GUSTY WINDS.
PREVAILING WIND DIRECTION TODAY WILL BE FROM THE SW. /VII/

&&

.CLIMATE...
AS OF 1115 AM...SHV HAS OFFICIALLY REACHED 100 DEGREES...WHICH TIES
THE ALL-TIME RECORD FOR MOST NUMBER OF 100 DEGREE DAYS...ORIGINALLY
SET IN 1881. THE NEW RECORD WILL BE SET SUNDAY...WITH THE NUMBER OF
ADDITIONAL 100 DEGREE DAYS ONLY INCREASING THROUGH MUCH OF NEXT WEEK.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 108  80 104  77 104 /  20  10  20  20  20
MLU 104  77 101  75 103 /  20  20  20  20  20
DEQ 108  74 102  73 100 /  20  20  20  20  20
TXK 108  77 102  75 103 /  20  20  20  20  20
ELD 105  74 100  72 100 /  20  20  20  20  20
TYR 108  81 105  79 105 /  20  10  10  10  20
GGG 108  80 105  78 104 /  20  10  10  10  20
LFK 106  76 103  76 103 /  10  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/07
Hazardous weather outlook, Aug 20, 11:50 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT SAT AUG 20 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1150 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT CONDITIONS WILL PERSIST THIS AFTERNOON AND EARLY EVENING WITH
HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES ACROSS ALL OF THE
FOUR STATE REGION. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
AT LEAST THIS EVENING. PRECAUTIONS SHOULD BE TAKEN TO PREVENT HEAT
RELATED ILLNESSES IF TIME IS SPENT OUTDOORS OR IN AN INSUFFICIENTLY
COOLED BUILDING.

ALSO...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING
WINDS...ALONG WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL
REMAIN HIGH AS HUMIDITIES FALL TO 20 TO 25 PERCENT ACROSS EAST
TEXAS AND POSSIBLY NORTHWEST LOUISIANA...WITH HUMIDITIES BETWEEN 30
TO 35 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES FROM THE SOUTHWEST ATOP VERY DRY AND HOT
GROUNDS...AND ALSO NEAR THE THUNDERSTORMS. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO GROUND
LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TEMPERATURES WILL CLIMB IN EXCESS OF 100 DEGREES EACH DAY...WITH
ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AT MOST. HEAT
INDEX VALUES WILL RISE NEAR OR IN EXCESS OF 105 DEGREES EACH DAY
AS WELL...AS THE LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE PERSISTS
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. THUS...OUTDOOR
ACTIVITIES WILL BE POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE
NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:14 PM CDTSevere Thunderstorm WarningSHVCass46 min
Aug 20, 4:13 PM CDTSevere Thunderstorm WarningSHVClaiborne, Webster47 min
Aug 20, 4:25 PM CDTSevere Thunderstorm WarningSHVClaiborne, Union50 min
Aug 20, 5:53 PM CDTSevere Thunderstorm WarningSHVBossier52 min
Aug 20, 3:35 PM CDTSevere Thunderstorm WarningSHVUnion25 min
Aug 20, 5:25 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette65 min
Aug 20, 6:08 PM CDTSevere Thunderstorm WarningSHVMiller52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.